Alert archive / New York / Special Weather Statements in 2024
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Mar 18, 2024, 7:21 PM EDT for Genesee County, Ontario County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2024, 7:21 PM EDT (23:21 UTC)
- Expired
- Mar 18, 2024, 8:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Buffalo, NY
Counties Genesee County, NY, Ontario County, NY
The radar
The Buffalo radar (KBUF), 99 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117
WWUS81 KBUF 182321
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
721 PM EDT Mon Mar 18 2024
NYZ001>004-010>014-190015-
Ontario NY-Livingston NY-Wyoming NY-Orleans NY-Wayne NY-Genesee NY-
Monroe NY-Niagara NY-Northern Erie NY-
721 PM EDT Mon Mar 18 2024
...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF ONTARIO...LIVINGSTON...
WYOMING...ORLEANS...WAYNE...GENESEE...MONROE...NIAGARA...AND NORTHERN
ERIE COUNTIES...
HAZARDS...A band of heavy snow which can rapidly reduce visibility to
less than a quarter of a mile.
LOCATION AND MOVEMENT...At 720 PM EDT, a band of heavy snow was along
a line extending from near Ontario to near Churchville to near
Middleport and moving southeast at 15 MPH.
LOCATIONS IMPACTED INCLUDE...
Rochester, Greece, Irondequoit, Clarence, Chili, Lockport, Batavia,
Geneva, Canandaigua, Geneseo, East Rochester, Medina, Webster,
Fairport, Brighton, Gates-North Gates, Darien Lakes State Park,
Ontario, Henrietta, and Penfield.
This includes the following highways...
Interstate 390 between exits 8 and 12.
Interstate 90 between exits 42 and 49.
SAFETY INFO...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4318 7794 4323 7728 4302 7692 4301 7696
4287 7696 4287 7698 4284 7698 4278 7743
4284 7847 4326 7893
TIME...MOT...LOC 2320Z 308DEG 14KT 4315 7734 4308 7784 4314 7850
$$
WelchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 18, 3:15 PM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, Mar 18, 3:15 PM EDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
315 PM EDT Mon Mar 18 2024
.SYNOPSIS...
Cold air will deepen across the region this week, with several
passing surface troughs producing occasional rounds of snow showers,
graupel, and lake effect snow through Thursday. The greatest snow
accumulations will be found across the higher terrain east of Lake
Erie and Lake Ontario. The snow will most readily stick from around
sunset through mid morning each day, with some melting during the
daylight hours due to the high March sun angle. Temperatures will
run below average through the end of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
A deep trough over the Northeast will maintain rather blustery and
wintry-feeling weather downwind of the eastern Great Lakes through
Tuesday. 850H temps sampled on the 12z BUF sounding were near -12C,
on the chilly side for mid-March and plenty cold enough for added
instability over the lake waters (around 4C). While the airmass is
relatively saturated through the DGZ ahead of a sfc cold front north
of the region...Temps aloft have since warmed a few degrees, and
combined with the steep March sun angle resulting lake snows have
thus far struggled to organize. Sfc temps across the lower terrain
areas are also largely hovering near or a few degrees above
freezing. This has all greatly limited snowfall accumulations across
the region, as seen on regional webcams which show little more than
a light dusting on the grassy areas so far. Still expecting snowfall
intensity to pick up a bit later this afternoon and evening with the
passage of the front and as diurnal mixing wanes with the setting
sun, with minor accumulations under an inch expected in most areas,
a spotty inch or two possible across WNY. An additional 1-3"
expected east of Lake Ontario across the Tug Hill where orographic
lifting is playing more of a role.
A weak shortwave ripple and associated cold front to the north will
sag southward through the lakes tonight. While this will bring some
reinforcing cold air (back down to around -12C), and the lack of
sunlight will encourage better organizing lake snows...BUFKIT
soundings indicate a brief drying of the DGZ within this colder
airmass overnight and with a WNW flow prevailing, expecting the lake
effect activity (especially off Lake Erie) to be rather weak and
scattered in nature. That being said, sfc temps dipping into the 20s
across the region will allow any additional snowfall to better stick
to the grassy areas and untreated roads overnight. Spotty additional
accumulations of an inch or so possible across much of the area east
of Lake Erie, with an additional 2-4" across the Tug Hill.
Late tonight into Tuesday morning another shortwave trough will
swing through the region from the west. This will cause the low-mid
level steering flow to back from WNW to SW with additional
saturation through the DGZ. Lake snows as a result will somewhat
organize and be redirected east-northeast of the lakes including
into the Buffalo Metro area by late Tuesday morning. By this point
however deep diurnal mixing from the mid-March sun will likely cause
this band to become relatively cellular in nature, and temps warming
aloft behind the shortwave will cause EQLs to lower to around 6-7k
feet, again limiting potential accumulations to around an additional
inch or so northeast of Lake Erie with minor spotty accumulations
elsewhere. Greater fetch over Lake Ontario should allow for another
1-3" depending on how quickly the band lifts northward. Sfc temps
Tuesday will be similar to today, perhaps a few degrees warmer
though blustery winds will lead to wind chills solidly in the 20s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Upper level trough with cold air advection will remain through this
period, generating lake effect snow downwind of the Lakes. Diurnal
effects of the higher March sun angle will limit snow totals through
the daylight hours, with snow bands becoming disorganized and
cellular.
Marginal temperatures aloft of -8 to -9C at 850 hPa Tuesday night
will bring lake effect snow east of the Lakes. Snow around an inch
or so east of Lake Erie, with initially deeper moisture over Lake
Ontario leading to two to three inches of snow on the Tug Hill.
An mid level shortwave will pass across the region later Wednesday,
with stronger cold air advection behind it. Scattered snow showers
during the day Wednesday, in addition to localized lake effect snow,
yet accumulations will range from a coating across the lower
terrain, to an inch or two across higher terrain east of the Lakes.
The stronger cold air advection will briefly increase lake effect
snow parameters east of the Lakes Wednesday night, however fleeting
synoptic moisture will not allow for much band development. Could
see 1-3 inches east of Lake Erie Wednesday night, and 2 to 4 inches
east of Lake Ontario.
The diminishing moisture Thursday will allow for bands of snow
southeast of the Lakes to fade to flurries through the afternoon
hours.
It will be blustery at times this period, especially Wednesday and
Wednesday night with the passing of the mid level shortwave. Gusts
to 35 mph are likely near the Lakes. These winds could bring some
limited blowing snow on the Tug Hill Wednesday night.
Below normal temperatures continue this period, especially on
Thursday when despite increasing amounts of sunshine, daytime
temperatures will struggle to rise above the freezing mark.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The upper level low will slowly exit our region to begin this
period, but the jet stream will remain active. Friday a possible
phasing of the northern and southern branch of the jet may yield a
developing synoptic system over our region. This system may develop
over or to our east, and with the models struggling with phasing
this winter will not place high confidence in the storm as of yet.
If the storm does develop, accumulating snow, especially Finger
Lakes eastward is possible.
Lake response behind this system looks to be brief, possibly into
Saturday as heights increase aloft through the weekend. Another
storm system ejecting out of the Rockies late in the weekend may
bring a mix of snow changing to rain Monday along a warm front.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Cold air within a deep overhead trough will continue to flow over
the lakes, supporting lake effect clouds and snow showers across the
region through Tuesday. Cigs within these lake effect clouds are
mainly MVFR between 2-3k feet. The steep March sun angle will cause
lake snows to remain disorganized through early evening, though
brief localized IFR vsbys are possible especially near the higher
terrain east of Lake Ontario where orographic lifting is playing more
of a role.
A brief drying of the overhead airmass will support a mix of low-end
VFR and MVFR conditions tonight. Scattered lake effect snow showers
will likely continue and may support a few areas of IFR vsbys and/or
cigs east of the lakes.
Winds begin to shift to the southwest Tuesday morning, directing the
majority of the lake effect activity east-northeast of the lakes.
This will coincide with the increasing March sun angle, likely off-
putting the organizing lake effect activity and causing it to become
more cellular in nature. Confidence is low in exact timing and how
low vsbys ultimately will get though it appears likely that KBUF and
possibly KIAG will see a period of IFR conditions or lower in these
snow showers for a period near the end of the 18z TAF cycle.
Concurrently, SW wind gusts will likely approach 30kts at these
terminals with gusts of 20-25kts elsewhere.
Outlook...
Tuesday night through Wednesday...Occasional lake effect snow
showers with local/brief IFR conditions. MVFR/VFR outside of lake
effect.
Thursday...MVFR/VFR with a chance of snow showers and associated
brief/local IFR.
Friday...Mainly VFR with increasing chances for snow showers.
Friday night through Saturday...MVFR with chances for snow showers.
&&
.MARINE...
Deep cyclonic flow across the lakes will maintain SCA conditions
across the nearshore waters through Tuesday.
Breezy WNW winds will freshen and back to the southwest late tonight
into Tuesday morning. Sustained winds will likely approach 30kts
across the open waters of Lake Erie for a period on Tuesday.
Winds will shift westerly and briefly subside late Tuesday night,
before strengthening behind a cold front on Wednesday. Winds will
likely approach gale force on Lake Ontario Wednesday afternoon into
Wednesday night.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 5 AM EDT Tuesday for NYZ006>008.
MARINE...Small Craft Advisory until 8 PM EDT Tuesday for LEZ040-041.
Small Craft Advisory until 8 PM EDT Tuesday for
LOZ042.
Gale Watch from Wednesday afternoon through late Wednesday
night for LOZ042>045-062>065.
Small Craft Advisory until 5 AM EDT Wednesday for
LOZ043>045.
&&
SYNOPSIS...Hitchcock/Thomas
NEAR TERM...PP
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...PP
MARINE...PPHazardous weather outlook, Mar 18, 2:13 PM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 213 PM EDT Mon Mar 18 2024 NYZ001>005-010>014-021-191815- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Allegany- 213 PM EDT Mon Mar 18 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-020-085-191815- Chautauqua-Cattaraugus-Southern Erie- 213 PM EDT Mon Mar 18 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Lake effect snows will accumulate one to three inches through tonight. The higher amounts will be found at elevation... especially across the Chautauqua ridge. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional lake snows can be expected Tuesday through Wednesday with several more inches of accumulation expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-191815- Oswego-Jefferson-Lewis- 213 PM EDT Mon Mar 18 2024 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EDT TUESDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Lake effect snow Tuesday through Wednesday night will lead to at least several inches of accumulation with the higher amounts being focused on the Tug Hill plateau. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-191815- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- 213 PM EDT Mon Mar 18 2024 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-191815- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 213 PM EDT Mon Mar 18 2024 ...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-191815- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 213 PM EDT Mon Mar 18 2024 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Mar 18, 4:49 PM EDT, 2 hours 32 minutes before
Special Weather Statement National Weather Service Buffalo NY 449 PM EDT Mon Mar 18 2024 NYZ001-002-010-011-085-182300- Niagara-Orleans-Northern Erie-Genesee-Southern Erie- Including the cities of Niagara Falls, Medina, Buffalo, Batavia, Orchard Park, and Springville 449 PM EDT Mon Mar 18 2024 ...A BATCH OF SNOW WILL AFFECT NIAGARA...ERIE...ORLEANS AND GENESEE COUNTIES DURING THE EVENING COMMUTE... An area of moderate to heavy snow will move southeast across the Niagara Frontier through the evening commute. Visibility will briefly drop to near 1/2 mile at times in heavier snow. This includes Metro Buffalo, Niagara Falls and I90. Untreated roads will become snow covered as this area of heavy snow moves through. Use caution while driving and allow extra room with the vehicle in front of you. Additional periods of light snow will continue through the rest of the evening following this burst of snow. SW
Special weather statement, Mar 18, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
721 PM EDT Mon Mar 18 2024
NYZ001>004-010>014-190015-
Ontario NY-Livingston NY-Wyoming NY-Orleans NY-Wayne NY-Genesee NY-
Monroe NY-Niagara NY-Northern Erie NY-
721 PM EDT Mon Mar 18 2024
...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF ONTARIO...LIVINGSTON...
WYOMING...ORLEANS...WAYNE...GENESEE...MONROE...NIAGARA...AND NORTHERN
ERIE COUNTIES...
HAZARDS...A band of heavy snow which can rapidly reduce visibility to
less than a quarter of a mile.
LOCATION AND MOVEMENT...At 720 PM EDT, a band of heavy snow was along
a line extending from near Ontario to near Churchville to near
Middleport and moving southeast at 15 MPH.
LOCATIONS IMPACTED INCLUDE...
Rochester, Greece, Irondequoit, Clarence, Chili, Lockport, Batavia,
Geneva, Canandaigua, Geneseo, East Rochester, Medina, Webster,
Fairport, Brighton, Gates-North Gates, Darien Lakes State Park,
Ontario, Henrietta, and Penfield.
This includes the following highways...
Interstate 390 between exits 8 and 12.
Interstate 90 between exits 42 and 49.
SAFETY INFO...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4318 7794 4323 7728 4302 7692 4301 7696
4287 7696 4287 7698 4284 7698 4278 7743
4284 7847 4326 7893
TIME...MOT...LOC 2320Z 308DEG 14KT 4315 7734 4308 7784 4314 7850
WelchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 2:11 PM EDT | Gale Watch | BUF | 38 hr |
Nearby
Special Weather Statements in New York, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.